Alert archive / Massachusetts / Small Craft Advisories in 2009

Small Craft Advisory 71, NWS Boston/Norton, MA

July 5, 2009

NWS Boston/Norton, MA issued this small craft advisory at Jul 5, 2009, 11:05 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2009, 11:05 AM EDT (15:05 UTC)
Expired
Jul 5, 2009, 6:00 PM EDT
In force
7 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WHUS71 KBOX 051505
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1105 AM EDT SUN JUL 5 2009

ANZ231>235-250-254-255-052200-
/O.NEW.KBOX.SC.Y.0071.090705T1505Z-090705T2200Z/
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA
OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE
SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1105 AM EDT SUN JUL 5 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. 

GUSTY WEST WINDS OF 25 TO 30 KNOTS WILL OCCUR AT TIMES INTO MID
AFTERNOON FOR MOSTLY THE NEAR SHORE WATERS...BEGINNING IN THE
VICINITY OF NEWPORT RHODE ISLAND THROUGH ALL OF THE MASSACHUSETTS
COASTAL WATERS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


DRAG
2 follow-up statements
579 
WHUS71 KBOX 051512
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1112 AM EDT SUN JUL 5 2009

ANZ230-236-052200-
/O.EXA.KBOX.SC.Y.0071.000000T0000Z-090705T2200Z/
BOSTON HARBOR-NARRAGANSETT BAY-
1112 AM EDT SUN JUL 5 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. 

GUSTY WEST WINDS OF 25 TO 30 KNOTS WILL OCCUR AT TIMES INTO MID
AFTERNOON FOR BOSTON HARBOR AND NARRAGANSETT BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ231>235-250-254-255-052200-
/O.CON.KBOX.SC.Y.0071.000000T0000Z-090705T2200Z/
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA
OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE
SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1112 AM EDT SUN JUL 5 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING. 

GUSTY WEST WINDS OF 25 TO 30 KNOTS WILL OCCUR AT TIMES INTO MID
AFTERNOON FOR MOSTLY THE NEAR SHORE WATERS...BEGINNING IN THE
VICINITY OF NARRAGANSETT BAY THROUGH ALL OF THE MASSACHUSETTS
COASTAL WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

..UPDATED TO ADD BOSTON HARBOR AND NARRAGANSETT BAY..
449 
WHUS71 KBOX 051926
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
326 PM EDT SUN JUL 5 2009

ANZ230-231-236-250-052030-
/O.CAN.KBOX.SC.Y.0071.000000T0000Z-090705T2200Z/
BOSTON HARBOR-CAPE COD BAY-NARRAGANSETT BAY-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA
OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE
SANCTUARY-
326 PM EDT SUN JUL 5 2009

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELED THE SMALL
CRAFT ADVISORY. 

STRONGEST WEST NORTHWEST WINDS OF 25 TO 30 KNOTS OCCURRED FROM MID
MORNING INTO MIDDAY AND HAVE SINCE DIMINISHED ALONG MUCH OF THE 
EASTERN MASSACHUSETTS COAST AS WELL AS NARRAGANSETT BAY.

$$

ANZ232>235-254-255-052200-
/O.CON.KBOX.SC.Y.0071.000000T0000Z-090705T2200Z/
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
326 PM EDT SUN JUL 5 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING. 

GUSTY SOUTHWEST WINDS OF 25 TO 30 KNOTS WILL OCCUR ALONG SOUTH
COASTAL MASSACHUSETTS TO SOUTHEAST COASTAL RHODE ISLAND LATE THIS
AFTERNOON BEFORE DIMINISHING THIS EVENING. WATERS WILL BE CHOPPY AND
ROUGH WITH SEAS OF 3 OR 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


DRAG

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jul 5, 8:46 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 5, 8:46 AM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
846 AM EDT SUN JUL 5 2009

.SYNOPSIS...
WEAK HIGH PRESSURE MOVES ACROSS THE REGION TODAY BRINGING DRY AND
SEASONABLY WARM WEATHER THAT SHOULD LAST INTO MONDAY. LOW PRESSURE
FROM NORTH OF THE GREAT LAKES APPROACHES LATE MONDAY AND MOVES OVER
NEW ENGLAND TUESDAY. THIS WILL BRING CLOUDS AND SCATTERED SHOWERS
TUESDAY AND WEDNESDAY. HIGH PRESSURE BRINGS DRIER AND WARMER WEATHER
LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
840 AM PRODUCT PUBLIC/MARINE/FWX UPDATE BASICALLY CENTERS ON HIGHER
GUSTS BY 5 KNOTS AT BOS AND ORH TODAY. ALREADY 20-22KTS AT BOS ORH.

WEAK HIGH PRESSURE CENTERED FROM THE EASTERN GREAT LAKES TO VIRGINIA.
THIS WILL MOVE ACROSS NEW ENGLAND TODAY SUPPORTED BY WEAK RIDGING
ALOFT. FULL SUN SHOULD MIX 10-12C AIR AT 850 MB...WHICH WILL SUPPORT
MAX TEMPS IN THE UPPER 70S TO LOWER 80S. WE USED A BLEND OF MOS
VALUES FOR THESE GRIDS.

WINDS AT 850 MB WERE 30 KNOTS AT ALY LAST NIGHT AND ARE FORECAST
20-25 KNOTS THIS MORNING PER THE ECMWF. THESE WINDS WILL DIMINISH
DURING THE DAY...INDEED THE ECMWF FORECAST FOR THIS EVENING SHOWS 15
KNOTS ALOFT. WITH FULL MIXING WE WILL EXPECT GUSTS OF 15-20
KNOTS...ROUGHLY 20 MPH...BUT WITH DIMINISHING POTENTIAL THROUGH THE
AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
OVERALL THIS LOOKS LIKE A QUIET NIGHT WITH WEAK HIGH PRESSURE
OVERHEAD. SKIES SHOULD BE MAINLY CLEAR THROUGH THIN CIRRUS. LOW
PRESSURE FROM THE OHIO VALLEY MOVES TO THE MID ATLANTIC COAST AND
STAYS WELL SOUTH OF NEW ENGLAND. A SUPPORTING UPPER JET MAX SPANS THE
SPACE BETWEEN THE LOW AND NEW ENGLAND AND SHOULD SUPPORT THE LIMITED
CIRRUS.

DEWPOINTS UPSTREAM IN THE AREA COVERED BY THE RIDGE THIS PAST NIGHT
ARE IN THE LOW TO MID 50S WITH A FEW COLDER/DRIER SPOTS. LIGHT FLOW
UNDER THE RIDGE WILL ALLOW SUFFICIENT RADIATION TO SUPPORT MIN TEMPS
IN THE UPPER 40S AND 50S...NEAR 60 IN A FEW URBAN WARM SPOTS.

LOW PRESSURE DROPS SOUTHEAST FROM NORTH OF THE GREAT LAKES MONDAY.
THIS WILL BE SUPPORTED BY A CLOSED LOW ALOFT AND A -18C COLD POOL AT
500 MB. THESE FEATURES WILL APPROACH NEW ENGLAND MONDAY...BUT LOOK TO
REMAIN FAR ENOUGH WEST OF US TO ALLOW A FINE START TO THE DAY WITH
SUFFICIENT HEATING TO TAKE ADVANTAGE OF THE 10-12C AIR ALOFT...SO MAX
TEMPS SHOULD AGAIN REACH THE UPPER 70S TO LOWER 80S.

THIS HEATING COMBINED WITH COOLING ALOFT AS THE UPPER COLD POOL
APPROACHES WILL LEAD TO DECREASING STABILITY BY THE AFTERNOON
ESPECIALLY IN NORTHWEST MASS AND SOUTHWEST NH. TOTAL TOTAL INDEX IS
FORECAST TO REACH 49 WITH LI BELOW ZERO. WE WILL MENTION A 30 PERCENT
CHANCE SHOWERS/THUNDER LATE IN THE AFTERNOON THESE AREAS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MODELS INCLUDING THE LATEST GLOBAL ENSEMBLES IN DECENT AGREEMENT
REGARDING THE LARGE SCALE FEATURES KEEPING A PREVAILING SPLIT FLOW
ACROSS THE CONUS. OVERALL NEAR SEASONABLE TEMPERATURES WITH DRY
CONDITIONS EXPECTED MOST OF THE TIME FRAME.

THE DAILIES...

MONDAY NIGHT...LOW CHANCE TO SLIGHT CHANCE POPS AS LOW PRESSURE AND
A COLD FRONT APPROACH THE REGION. THE FRONT WILL LOSE ITS FORWARD
PROGRESS AS THE TROUGH DEEPENS ACROSS THE GREAT LAKES REGION.

TUESDAY...THE APPROACHING UPPER TROUGH AND ASSOCIATED COLD POOL ALOFT
COMBINED WITH INCREASING LOW LEVEL INSTABILITY WILL BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION. THE GFS AND
ECMWF DROP H5 TEMPERATURES TO AROUND -18 CELSIUS WITH THE OPERATIONAL
GFS ADVERTISING ABOUT 1000 J/KG OF SURFACE BASED CAPE. THIS LOW LEVEL
INSTABILITY SEEMS REASONABLE GIVEN COMBINED TEMPERATURES IN THE MID
TO UPPER 70S AND DEWPOINTS IN THE LOWER 60S. HOWEVER ITS STILL A BIT
EARLY TO QUANTIFY ANY SEVERE RISK.

WEDNESDAY...THE COLD POOL LINGERS ON WEDNESDAY. CONTINUED THE MENTION
FOR LOW CHANCE POPS GIVEN DIURNAL LOW LEVEL DIURNAL INSTABILITY.

THURSDAY THROUGH SATURDAY...PREFERRED TO FOLLOW THE SLOWER UKMET/ECMWF
AND GGEM SOLUTIONS REGARDING THE APPROACH OF THE NEXT COLD FRONT.
USED A BLEND OF PREVIOUS OFFICIAL AND 18Z HPC GUIDANCE IN THE GRIDS
WITH SOME TWEAKS TO ACCOMPLISH THIS. GENERALLY DISCOUNTED THE 00Z
GFS. OVERALL EXPECT DRY CONDITIONS WITH MODERATING TEMPERATURES
AROUND SEASONAL NORMS THURSDAY AND FRIDAY. ADVERTISED LOW CHANCE POPS
WITH SHOWERS AND THUNDERSTORMS POSSIBLE BY SATURDAY.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
TODAY THROUGH MONDAY...VFR. WEST WINDS GUSTING TO AROUND 20 KNOTS
TODAY ESPECIALLY IN THE EAST. PATCHY FOG POSSIBLE LATE TONIGHT WITH
PATCHY IFR.

OUTLOOK /MONDAY NIGHT THROUGH THURSDAY/...

MONDAY NIGHT AND TUESDAY. GENERAL VFR CONDITIONS. SCATTERED MVFR
CONDITIONS POSSIBLE IN SCATTERED SHOWERS AND THUNDERSTORMS AND FOG
PATCHES AT NIGHT.

WEDNESDAY. VFR. SPOTTY MVFR IN SCATTERED SHOWERS.

THURSDAY...VFR.

&&

.MARINE...
POTENTIAL FOR WIND GUSTS 20-22 KNOTS OVER LAND DURING THE DAY...AND SOME
OF THIS MAY WORK INTO THE NEARSHORE WATERS. WINDS WILL BE CLOSE TO
SMALL CRAFT LEVELS BUT EXPECTED TO REMAIN BELOW THE THRESHOLD. NO
SMALL CRAFT ADVISORY IS ANTICIPATED.

TONIGHT AND MONDAY...GENERALLY LIGHT FLOW AND LIGHT SEAS.  NO
HEADLINES ARE ANTICIPATED.

OUTLOOK /MONDAY NIGHT THROUGH THURSDAY/...

LOW PRESSURE AND A COLD FRONT WILL CROSS THE WATERS BY WEDNESDAY WITH
SHIFTING WINDS. OTHERWISE WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA DURING THE TIMEFRAME. HIGH PRESSURE IS
EXPECTED TO PREVAIL OVER THE WATERS BY THURSDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...WTB/STRAUSS
NEAR TERM...WTB/DRAG 845A
SHORT TERM...WTB
LONG TERM...STRAUSS
AVIATION...WTB/DRAG/STRAUSS
MARINE...WTB/STRAUSS
Hazardous weather outlook, Jul 5, 4:29 AM EDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
429 AM EDT SUN JUL 5 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-060830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
429 AM EDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF SOUTHERN NEW
ENGLAND TUESDAY AFTERNOON AND EVENING. THE SEVERE RISK IS UNCERTAIN
AT THIS TIME.

THERE IS A LOW CHANCE OF THUNDERSTORMS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-060830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
429 AM EDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING
AND AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Small Craft Advisories in Massachusetts, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.